Florida, 2012

Flash Flood and Heavy Rain in Florida, August 7, 2012

August 7, 2012 · NWS TAE · 3 events in 3 counties and zones

A weak tropical wave stalled over portion of southeast Alabama, and convection flared up during the early morning hours of August 7th. Very heavy rainfall amounts led to flash flooding across the Alabama/Florida border in far northern Holmes county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A weak tropical wave stalled over portion of southeast Alabama, and convection flared up during the early morning hours of August 7th. Very heavy rainfall amounts led to flash flooding across the Alabama/Florida border in far northern Holmes county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 7, 3:13 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 7, 3:13 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
513 AM EDT Tue Aug 7 2012

.NEAR TERM [Through Tonight]...
Ridging continues to dominate the western and central U.S., with
troughing entering the Pacific Northwest and across the
northeastern half of the country. Locally the upper level pattern
continues to be dominated by a very weak pressure pattern. At the
surface, weak tropical waves will continue to focus heavy tropical
rains across the local area.

Steady rain has continued across southeast Alabama overnight.
Locally heavy rainfall rates nearing 2 in/hr were found across
portions of Coffee county this morning. This prompted the issuance
of a Flash Flood Watch for all of southeast Alabama through the
early afternoon. The indication is that the low/mid level forcing
for these rains will begin to move east later this afternoon. If
this does not occur as expected, the watch will likely have to be
continued. Additionally, convergent bands of rain are expected
across southwest and south central Georgia, as well as across
north Florida this afternoon. Training storms in the southwesterly
flow regime will be possible all day. Widespread rain amounts of 1
to 2 inches are likely this afternoon with locally higher amounts
between 3 to 6 inches possible. Depending upon just how these
bands of rain set-up and subsequently move, more Flash Flood
Watches may be necessary later today. Have gone with categorical
PoPs everywhere this afternoon. While not all locations will
receive heavy rainfall, most locations will at least see a brief
shower at some point through the day. Outside of flooding
concerns, severe weather is not expected.

Temperatures will be very similar to yesterday with upper 70s
likely in areas receiving the most rain, while middle to upper 80s
are expected elsewhere.

&&

.SHORT TERM [Wednesday Through Thursday]...
The subtropical ridge will ease in from the east on Wednesday
helping to rotate the remaining tropical disturbances northeast
out of the local area. It is likely that portions of southwest and
south-central Georgia will still be feeling the effects of the
tropical waves, at least through Wednesday morning. Elsewhere,
expect a disturbed and enhanced seabreeze convection through the
afternoon. Once we kick the tropical waves, the upper trough is
forecast to expand southward and provide the synoptic forcing
necessary to keep showers and thunderstorms in the forecast. The
upper trough will combine with the seabreeze on Thursday to yield
above average PoPs once again. Temperatures will remain at or
below climatology through the period.

One other forecast hazard to keep an eye on will be the rip
current potential beginning on Wednesday along Panhandle beaches.
Swells from Tropical Storm Ernesto are forecast to reach the
coastline on Wednesday increasing surf to 2 to 4 feet late in the
day. Rip current advisories may be necessary later in the week.

&&

.LONG TERM [Thursday Night through next Tuesday]...
The 00 UTC GFS and ECMWF remain in good agreement with the east
coast Upper Level Trof remaining the predominant feature in
keeping our conditions generally wet and disturbed through at
least Saturday, before the solutions begin to diverge a bit
thereafter. Although both models keep the mean Trof over the SE
U.S through Tuesday, the GFS is showing drier air moving in from
the NW, while the Euro is lingering a bit more deep layer moisture
in through the entire period. Nevertheless, the latest ECMWF
solution has trended drier during this period from the 12 UTC run
(which had another fairly potent impulse moving in with the next
shortwave), so we now expect a gradual transition to more typical
summertime conditions, with afternoon high temperatures and PoPs
returning back towards climo values for the second half of the
weekend and the beginning of next week.

&&

.AVIATION [Beginning 09Z Tuesday]...
Another wet and disturbed period is in store for the terminals
through much of the Taf Cycle as the Low Pressure system which
brought plenty of rain to the area on Monday, moves slowly back to
the east today. Rain with embedded Tstms (some heavy at times) is
already ongoing at DHN and ECP, and this area will continue to
expand eastward with additional showers and storms forming out ahead
of it. Therefore, expect variable conditions at all the Terminals,
which will range from IFR to VFR levels in and out of the rain.

&&

.MARINE...
Winds will generally remain rather light through the short and
extended range forecast under the influence of high pressure.
However, seas are forecast to increase on Wednesday as a result of
increasing swell generated by Tropical Storm Ernesto in the
southern Gulf. Although seas will elevate, they should remain
below cautionary levels through the period. Seas will subside once
again by Thursday night.

&&

.FIRE WEATHER...
A generally wet and disturbed pattern will continue across the
Tri-State area for the rest of the week. This will keep afternoon
relative humidities well above critical thresholds through the
period.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.

GA...None.

AL...FLASH FLOOD WATCH until 1 PM CDT this afternoon FOR all of
     southeast Alabama.

GM...None.

&&

NEAR TERM...Harrigan
SHORT TERM...Harrigan
LONG TERM...Gould
AVIATION...Gould
MARINE...Harrigan
FIRE WEATHER...Gould
Hazardous weather outlook, Aug 7, 2:03 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 AM EDT TUE AUG 7 2012

ALZ065>069-080100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-
303 AM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK TROPICAL WAVE
HAVE ALIGNED ALONG A CONVERGENT REGION ACROSS SOUTHEAST ALABAMA.
SOME OF THE HEAVIEST RAIN PRODUCERS HAVE BEEN DEPOSITING RAIN ON
THE ORDER OF 2 INCHES PER HOUR...OR NEAR 4 INCHES IN 3 HOURS.
LOCAL GUIDANCE ALIGNS WELL WITH THESE AMOUNTS AND SUGGESTS SIMILAR
RAIN RATES COULD CONTINUE THROUGH THE EARLY AFTERNOON. THUS...THERE
EXISTS THE POTENTIAL FOR LOCALIZED FLASH FLOODING...ESPECIALLY IN
THE SMALL URBAN CENTERS THROUGHOUT THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER REMAINS LOW.
HOWEVER...THE THREAT FOR HEAVY RAIN WILL CONTINUE THROUGH
TOMORROW. ALTHOUGH...THE THREAT IS EXPECTED TO BE LOWER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FLZ108-112-114-115-118-127-128-134-GMZ730-750-755-765-080100-
SOUTH WALTON-COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-
COASTAL JEFFERSON-COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
403 AM EDT TUE AUG 7 2012 /303 AM CDT TUE AUG 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL COMMUNITIES ACROSS
THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE DAY
TODAY. THERE EXISTS A THREAT FOR WATERSPOUTS NEAR THE COAST
THROUGH THE LATE MORNING AND EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE SOUTHWESTERLY FLOW REGIME WILL CONTINUE TO SUPPORT THE THREAT
FOR WATERSPOUTS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE
URGED TO REPORT ANY WATERSPOUT SIGHTINGS TO THE NATIONAL WEATHER
SERVICE IMMEDIATELY AFTER A WATERSPOUT IS SPOTTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-080100-
INLAND WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-JACKSON-INLAND BAY-
CALHOUN-INLAND GULF-INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-
MADISON-LIBERTY-INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-
INLAND DIXIE-QUITMAN-CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-
TURNER-TIFT-BEN HILL-IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-
COOK-BERRIEN-SEMINOLE-DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
403 AM EDT TUE AUG 7 2012 /303 AM CDT TUE AUG 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT THE
AFTERNOON. WIDESPREAD RAIN AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE
REGIONWIDE. LOCALLY HEAVIER AMOUNTS BETWEEN 3 TO 6 INCHES ARE
POSSIBLE AND DEPENDING ON THE EVOLUTION OF THE STORMS TODAY FLASH
FLOOD WATCHES OR WARNINGS MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER REMAINS LOW.
HOWEVER...THE THREAT FOR HEAVY RAIN WILL CONTINUE THROUGH
TOMORROW. ALTHOUGH...THE THREAT IS EXPECTED TO BE LOWER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

GMZ770-775-080100-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
403 AM EDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

HARRIGAN

In the hours before

Local storm report, Aug 7, 5:32 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
732 AM EDT TUE AUG 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     FLASH FLOOD      4 E CAMP ALAFLO BSA     31.42N 85.79W
08/07/2012                   COFFEE             AL   PUBLIC

            WATER RUSHING ACROSS HWY 27 ON THE COFFEE/DALE COUNTY
            BORDER. RADAR ESTIMATES OF 7 INCHES OF RAIN HAVE ALREADY
            FALLEN IN THIS AREA...WITH ADDITONAL RAIN STILL FALLING.

&&

GOULD
Local storm report, Aug 7, 5:36 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
736 AM EDT TUE AUG 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     FLASH FLOOD      5 ENE CAMP ALAFLO BSA   31.43N 85.78W
08/07/2012                   DALE               AL   PUBLIC

            WATER RUSHING ACROSS HWY 27 ON THE COFFEE/DALE COUNTY
            BORDER. RADAR ESTIMATES OF 7 INCHES OF RAIN HAVE ALREADY
            FALLEN IN THIS AREA...WITH ADDITONAL RAIN STILL FALLING.

&&

GOULD
Local storm report, Aug 7, 6:12 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
812 AM EDT TUE AUG 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     FLASH FLOOD      ENTERPRISE              31.31N 85.85W
08/07/2012                   COFFEE             AL   LAW ENFORCEMENT

            SIGNIFICANT FLASH FLOODING ALL OVER THE CITY OF
            ENTERPRISE ALABAMA AND POINTS NORTH AND EAST. RESCUE
            OPERATIONS ARE UNDERWAY FOR PEOPLE TRAPPED IN HOUSES AND
            VEHICLES.

&&

GOULD
Local storm report, Aug 7, 6:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
838 AM EDT TUE AUG 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLASH FLOOD      GENEVA                  31.04N 85.88W
08/07/2012                   GENEVA             AL   TRAINED SPOTTER

            FLASH FLOODING REPORTED IN THE CITY OF GENEVA. WATER
            RUSHING ACROSS AREA ROADS.

&&

GOULD

The radar

The Eglin Afb radar (KEVX), 50 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Holmes

When
August 7, 7:00 AM CST to 8:30 AM CST
Where
Holmes County, 1.3 mi NW of Smith Crossroads to 1.07 mi NW of Smith Crossroads
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.995, -85.784

Flash flooding occurred along the Alabama/Florida border. County Road 53 along the Florida/Alabama border was flooded and closed on the Alabama side of the border.

Heavy Rain, Walton

When
August 7, 11:10 AM CST to 12:10 PM CST
Where
Walton County, 0.61 mi WNW of Freeport to 0.6 mi W of Freeport
Reported by
Law Enforcement
Coordinates
30.492, -86.140

A few inches of water were reported over Highway 331 between Highway 20 and the bridge in low spots or dips in the road. Motorists driving normal speeds were hydroplaning. Radar estimated approximately 2.50 inches of rain had fallen in the area over the past few hours.

Heavy Rain, Leon

When
August 7, 12:25 PM EST
Where
Leon County, 0.15 mi N of Governors Square Mall to 1.57 mi WNW of Fallschase
Reported by
Broadcast Media
Coordinates
30.432, -84.249

WCTV reported minor urban flooding near the intersections of Apalachee Pkwy and Blairstone Rd as well as Mahan Dr and Weems Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392333, 392337, 392339.